Alert archive / Kentucky / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 71, NWS Paducah, KY

June 27, 2001Livingston County, Kentucky

NWS Paducah, KY issued this severe thunderstorm warning at Jun 27, 2001, 2:11 PM CDT for Livingston County, Kentucky. It was in force for 49 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Jun 27, 2001, 2:11 PM CDT (19:11 UTC)
Expired
Jun 27, 2001, 3:00 PM CDT
In force
49 min
Issued by
NWS Paducah, KY
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Livingston County, KY

What was reported inside it

TimeReportWhereRemark
Jun 27, 2:30 PM CDTHail 0.75Smithland, KY

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 7.2 hours before the alert went out and 193 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2001-06-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 430 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2001-06-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 54 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
430 J/kg
Mixed-layer CIN
-120 J/kg
Mixed-layer LCL
1028 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
54 m²/s²
0-3 km storm-relative helicity
81 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

035 
WUUS53 KPAH 271911 RRA
SVRPAH
KYC139-272000-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
211 PM CDT WED JUN 27 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LIVINGSTON COUNTY IN WESTERN KENTUCKY

* UNTIL 300 PM CDT

* AT 207 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER EXTREME SOUTHEASTERN LIVINGSTON COUNTY...
  MOVING NORTH AT 15 MPH.

DOPPLER RADAR INDICATED THAT LARGE HAIL WILL LIKELY OCCUR WITH THIS
STORM. MOVE TO A STURDY PLACE OF SHELTER. STAY AWAY FROM WINDOWS.

LAT...LON 3707 8840 3704 8828 3729 8825 3729 8843

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 27, 2:35 AM CDT, 11 hours 36 minutes earlier.

Area forecast discussion, Jun 27, 2:35 AM CDT, 11 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
235 AM CDT WED JUN 27 2001

PRIMARY QUESTION TODAY WILL ONCE AGAIN BE THE AREAL COVERAGE OF
CONVECTION ASSOCIATED WITH THE UPPER-LEVEL LOW.

THERE HAVE BEEN A FEW THUNDERSTORMS OVER SOUTHEAST MISSOURI EARLY
THIS MORNING...BUT THE LAST OF THEM APPEARS TO BE DISSIPATING AT
THIS TIME.  WITH OVERNIGHT CONVECTION DYING OFF...THINGS SHOULD BE
DRY ACROSS THE FORECAST AREA UNTIL THINGS DESTABILIZE THIS AFTERNOON.

THE 00Z ETA AND AVN ARE IN AGREEMENT IN MOVING THE UPPER-LEVEL LOW
SLOWLY WESTWARD TO FAR SOUTHWEST MISSOURI BY FRIDAY MORNING.  WHILE
500MB TEMPERATURES THIS MORNING ARE AROUND -14 TO -15...A GRADUAL
WARMING OF THE COLD POOL IS FORECAST BY THE MODELS.  THIS
STABILIZING PROCESS MAY VERY WELL BE OFFSET BY INCREASING SURFACE
MOISTURE...CONSISTENTLY ADVERTISED BY THE ETA.  EVEN AS THE
UPPER-LEVEL LOW DRIFTS AWAY FROM THE AREA...THE ATMOSPHERE SHOULD
NOT BE SIGNIFICANTLY CAPPED...SO THE CHANCE OF DIURNAL CONVECTION
SHOULD CONTINUE THROUGH THE END OF THE WEEK AND PERHAPS INTO
SATURDAY...AS CURRENTLY FORECAST.

WILL POST 40 POPS OVER THE WESTERN TWO-THIRDS OF THE AREA...NEAREST
THE COLD POOL THIS AFTERNOON...WITH 30 POPS FURTHER EAST.  WILL ALSO
KEEP 20 POPS OVERNIGHT TONIGHT.  30 POPS WILL WORK EVERYWHERE FROM
THURSDAY THROUGH SATURDAY AS THE CENTER OF THE LOW PUSHES WELL WEST
OF THE AREA.  OVERNIGHT CONVECTION TONIGHT WAS IN THE IMMEDIATE
VICINITY OF THE UPPER LOW.  SO WILL LEAVE SLIGHT CHANCE POPS GOING
TONIGHT WITH THE UPPER LOW NEARBY...BUT WILL LIKELY LEAVE THEM OUT
THURSDAY NIGHT...AS IT MOVES OUT OF THE AREA.

WITH THE UPPER LOW AND ASSOCIATED COLD POOL STILL IN THE
NEIGHBORHOOD...COULD SEE A FEW SEVERE HAIL STORMS AGAIN LATE THIS
AFTERNOON AND EARLY THIS EVENING.

NUMERICAL GUIDANCE...WITH THE EXCEPTION OF THE WARM FAN HIGHS...IS
IN GOOD AGREEMENT WITH GOING FORECAST...SO WILL NOT DEVIATE MUCH
FROM GOING TEMPERATURE FORECAST.  SHOULD SEE A SLOW WARMING TREND
FOR LOWS AND HIGHS THROUGH THE END OF THE WEEK AS THE UPPER-LEVEL
LOW MOVES FURTHER AWAY FROM THE AREA.

.PAH...NONE.
SPAETH

In the hours before

Special weather statement, Jun 27, 11:57 AM CDT, 2 hours 14 minutes before
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-271900-

THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
1157 AM CDT WED JUN 27 2001

THIS OUTLOOK IS FOR THE ENTIRE QUAD STATE REGION THROUGH 6 AM
THURSDAY.

THERE IS A CHANCE OF THUNDERSTORMS ACROSS THE ENTIRE REGION THIS
AFTERNOON AND EVENING...WITH A SLIGHT CHANCE THAT SOME STORMS
WILL REACH SEVERE LIMITS.

AN UPPER LEVEL LOW CENTERED OVER EXTREME WESTERN KENTUCKY WILL
MIGRATE SLOWLY WEST OVER THE NEXT 36 TO 48 HOURS. COINCIDENT WITH
THE LOW IS A COLD POCKET OF AIR ALOFT. THIS COLD POCKET OF AIR
ALOFT COMBINED WITH WARM AND MUGGY SURFACE CONDITIONS WILL INCREASE
INSTABILITY ACROSS THE QUAD STATE REGION THIS AFTERNOON. THE
COMBINATION OF THESE INGREDIENTS ALONG WITH ENERGY ROTATING AROUND
THE UPPER LOW WILL SET THE STAGE FOR SCATTERED STORMS TO RE-DEVELOP
ANYWHERE ACROSS THE AREA THIS AFTERNOON AND CONTINUE INTO THE EVENING
HOURS.

UPPER LEVEL WIND SHEAR IS VERY WEAK...SO DUE TO THE COLDER AIR ALOFT
PRODUCING A RELATIVELY LOW FREEZING LEVEL...THE PRIMARY THREAT
WITH STORMS THAT MIGHT REACH SEVERE LIMITS WILL BE LARGE HAIL. HIGH
PRECIPITABLE WATER VALUES AND WEAK FLOW THROUGH THE ATMOSPHERE
COULD RESULT IN LOCALLY HEAVY DOWNPOURS.

SPOTTERS SHOULD REMAIN IN AN ALERT STATUS IN CASE ACTIVATION IS
NEEDED LATER THIS AFTERNOON.

PACKETT
Special weather statement, Jun 27, 12:59 PM CDT, 1 hour 12 minutes before
ILZ075>078-081>083-085>087-089>091-094-INZ081-082-085>088-KYZ001>022-
271915-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
1259 PM CDT WED JUN 27 2001

A LINE OF STRONG THUNDERSTORMS WILL AFFECT PARTS OF SOUTHERN
ILLINOIS...EXTREME SOUTHWEST INDIANA...AND WESTERN KENTUCKY THROUGH
MID AFTERNOON.

AT 1 PM...A LINE OF THUNDERSTORMS EXTENDED FROM JUST EAST OF MARION
ILLINOIS...SOUTHEAST TO THE KENTUCKY LAKE REGION. THIS LINE OF
STORMS WAS MOVING EAST AT 20 MPH. SOME OF THESE STORMS CONTAINED
SMALL HAIL AND TORRENTIAL DOWNPOURS.

THE LINE OF STORMS WILL MOVE NORTH AND EAST. THROUGH 3 PM...THE LINE
OF STORMS WILL APPROACH A LINE FROM MOUNT VERNON ILLINOIS...
SOUTHEAST TO HENDERSON KENTUCKY...THEN SOUTH TO HOPKINSVILLE. SMALL
HAIL AND TORRENTIAL RAIN IS LIKELY IN SOME STORMS. ISOLATED
INSTANCES OF LARGE HAIL AND GUSTY WINDS ARE ALSO POSSIBLE.

YORK
Local storm report, Jun 27, 1:50 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH, KY
150 PM CDT WED JUN 27 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0134 PM    FAIRDEALING               KY   .75 INCH HAIL
06/27/01   MARSHALL                       REPORTED BY LAW
                                          ENFORCEMENT

0144 PM    2 E BRIENSBURG            KY   .88 INCH HAIL
06/27/01   MARSHALL                       LOTS OF NICKEL AND DIME
                                          SIZE HAIL. REPORTED BY
                                          SPOTTERS

PS

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 27, 12:20 PM CDTSevere Thunderstorm WarningPAHCrittenden25 min
Jun 27, 1:04 PM CDTSevere Thunderstorm WarningPAHCalloway41 min
Jun 27, 1:27 PM CDTSevere Thunderstorm WarningPAHMarshall33 min
Jun 27, 2:23 PM CDTSevere Thunderstorm WarningPAHGraves37 min
Jun 27, 3:30 PM CDTSevere Thunderstorm WarningPAHChristian45 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.